Copyright 2015 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.
A woman in her 70s with a medical history significant for atrial fibrillation and cardioembolic stroke who was receiving long-term anticoagulation therapy with warfarin (international normalized ratio, 2.3) presented to an outside facility with sudden onset of nausea and vertigo. Her mental status declined and she was unable to protect her airway, prompting intubation. Computed tomographic scan (CT) at that time was negative for any intracranial pathologic findings. On arrival to our facility, the patient remained lethargic and unresponsive; therefore, a second noncontrast head CT was performed, which showed no evidence for cerebellar hemorrhage, edema, or other acute findings. Her initial serum troponin level was unremarkable, yet she developed a peak troponin level of 0.13 ng/mL (to convert to micrograms per liter, multiply by 1.0). Her initial electrocardiogram (ECG) showed a rhythm of atrial fibrillation without ischemic changes, yet a subsequent study 6 hours later showed new T-wave abnormalities, as represented in the Figure.
Manocha KK, Snipelisky D, Anavekar NS. Intracranial Hemorrhage and Deep T-Wave Inversions. JAMA Intern Med. 2015;175(7):1223-1225. doi:10.1001/jamainternmed.2015.1337